Puerto Rico, 2025

Debris Flow in Puerto Rico, August 8, 2025

August 8, 2025 · NWS SJU · 1 event in 1 county or zone

Saturated soils and heavy rain at the moment resulted in a small landslide in Utuado, which carried a tree and got it tangled between power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Saturated soils and heavy rain at the moment resulted in a small landslide in Utuado, which carried a tree and got it tangled between power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 8, 2:41 PM AST, 34 minutes earlier. Its key messages:

  • * The US Virgin Islands will have daily showers and warm to hot heat indices from mid-morning to afternoon each day. * The interior and western PR can expect showers and thunderstorms producing flooding rains today. * The warm-to-hot spell trend will persist throughout most of the forecast period, especially during the peak of daily heating. * An induced surface trough will likely bring moderate to heavy rain, starting in the northern US Virgin Islands late tonight and continuing into early Saturday morning. The rain will then spread to eastern Puerto Rico and move into the interior and western regions by Saturday afternoon.
Area forecast discussion, Aug 8, 2:41 PM AST, 34 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
241 PM AST Fri Aug 8 2025

.KEY MESSAGES...

* The US Virgin Islands will have daily showers and warm to hot
  heat indices from mid-morning to afternoon each day.

* The interior and western PR can expect showers and
  thunderstorms producing flooding rains today.

* The warm-to-hot spell trend will persist throughout most of the
  forecast period, especially during the peak of daily heating.

* An induced surface trough will likely bring moderate to heavy
  rain, starting in the northern US Virgin Islands late tonight
  and continuing into early Saturday morning. The rain will then
  spread to eastern Puerto Rico and move into the interior and
  western regions by Saturday afternoon.

&&

.SHORT TERM...Tonight through Sunday...

Both the US Virgin Islands and Puerto Rico experienced a
combination of sunshine and clouds, with hazy skies due to the
presence of low to moderate concentrations of suspended Saharan
Dust Particles. Occasional showers, advected by the prevailing
winds, moved inland over the islands. The heat indices rose above
100 degrees Fahrenheit, while maximum temperatures reached the
upper 80s and low 90s during the mid-morning to peak heating hours
in many urban and coastal areas. By early afternoon, Doppler
radar observed most weather activity downwind from the USVI over
water, with the ones from St Thomas affecting Culebra and eastern
Puerto Rico. We detected another round of convection over the
interior near Adjuntas and western PR, near Cabo Rojo. Winds
predominantly flowed from the east, with fluctuations due to the
sea breeze.

Today's afternoon convection will continue, especially across
western PR through this evening, where urban and small stream
flooding will remain possible with the most vigorous activity.
Additionally, the USVI can expect calm conditions with above-
normal temperatures overnight, with an increase in showers
associated with the proximity of an induced surface trough late
tonight into early Saturday morning, producing ponding of water in
roads and poorly drained areas. Elsewhere, Puerto Rico and St
Croix can expect tranquil weather conditions, with a few
occasional showers over the windward locations overnight.

Although the induced surface trough will increase the available
moisture as well as the potential to observe rain activity, we are
forecasting that some locations, especially near St Croix,
Vieques, the southeast, southern, and western PR, can expect calm
weather Saturday morning. However, occasional to frequent passing
showers could impact the windward locations along the northern US
Virgin Islands and east and north PR, followed by strong afternoon
convection, especially along and north/west of the Cordillera
Central. Some places across the interior and northwest PR can
expect an elevated chance to observe flooding rain and isolated to
scattered thunderstorms. The locations that do not observe rain
will experience above normal heat indices due to the moisture
increase.

Moisture erosion is forecast for Sunday, with a typical weather
pattern, consisting of passing showers across the windward
locations and a mixture of sunshine and clouds elsewhere, followed
by afternoon convection over the western sections in PR and
downwind from the USVI.

The warm-to-hot spell trend will persist throughout the short
term, extending into early next week, especially during the peak
of daily heating.

.LONG TERM...Monday through Friday...Previous Discussion...

The uncertainty for the long term forecast continues regards the
development of a tropical wave, Invest 96L, located over the central
tropical Atlantic with a formation chance of 40% in the next 7
days. The latest model guidances continues to suggest the passage
of the wave to the northeast of the region and away over the open
Atlantic waters on Monday. However, trailing moisture associated
with this system will reach the islands by early Tuesday.
Therefore, enhancing the potential to observe showers and isolated
thunderstorms across the U.S. Virgin Islands and Puerto Rico.

By Wednesday, a mid-to-upper level ridge will place over the
northeastern Caribbean promoting drier and stable conditions aloft.
A dense Saharan Air Layer (SAL) is expected to arrive into the
region from mid-week onwards, with moderate to high concentrations
of Saharan dust particles. Under the aforementioned conditions,
limited shower activity is anticipated during this period.

The 925 mb temperatures will remain at normal to above-normal
climatological values for next week. Highs will remain in the upper
80s to low 90s along the coastal and urban areas, and from the low
to mid 80s in the higher elevations. Heat indices will continue over
the 100 degrees Fahrenheit each day. Plan accordingly if planning to
do outdoor activities under sun exposure.

By the end of the workweek, model guidances are suggesting a
strong tropical wave to move into the central Atlantic. However,
there is a lot of uncertainty regarding the future of this system
as it is too early to specify possible impacts, if any, to our
region. Residents and visitors are strongly encouraged to stay
informed and monitor future forecasts as we move into next week.

&&

.AVIATION...

(18z TAFs)

Mostly VFR conds across all TAF sites. TSRA/+SHRA will form along
and west of the Cordillera Central, impacting JBQ thru this
evening (08/23z), with VCTY near JPS or even JSJ. SHRA will form
downwind from the USVI, remaining in the VCTY of IST/ISX. SHRA
will increase in frequency btwn 09/02-10z near IST. +TSRA/+SHRA
could develop tomorrow (09/16-23z). Expect winds from the E-ESE at
10-15 with higher gusts thru 8/23z, and btwn 09/13-23z, but calm
to light and VRB btwn 08/23z-09/12z.

&&

.MARINE...

Mariners can expect a moderate to fresh easterly wind flow
generating moderate chops across the local waters. Afternoon
convection will develop across the Mona Passage daily. An induced
surface trough will increase rain activity and the potential for
thunderstorms from late tonight/early Saturday morning, into the
afternoon. Invest 96L will move far to the northeast from the
northern USVI around Monday or Tuesday.

&&

.BEACH FORECAST...

Thunderstorms could form each afternoon near west PR, producing
lightning strikes.

There is currently a low risk of rip currents at all beaches in
Puerto Rico and the US Virgin Islands tonight. However, it's
important to note that even with a low risk, life- threatening rip
currents can still occur near groins, jetties, reefs, and piers.
Expect a moderate risk of rip currents returning along the north-
facing beaches on Saturday, spreading to the north and east-
facing beaches in PR and USVI from Sunday onward.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001>005-007-
     008-010-011.

VI...None.
AM...None.
&&

MORNING CREW...CAM/MNG
EVENING CREW...ICP/ERG
Hazardous weather outlook, Aug 8, 5:15 AM AST, 10 hours before
Hazardous Weather Outlook
National Weather Service San Juan PR
515 AM AST Fri Aug 8 2025

AMZ711>745-PRZ001>013-090915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
515 AM AST Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior to western and southwestern PR. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across across interior to
western and southwestern PR. There is a low chance of isolated
flash floods. Elsewhere, plan for water ponding on roads and in
poorly drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and coastal areas of PR.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across some localized coastal areas. Unsecured items could blow
around.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive heat concerns are expected to persist throughout the
forecast period. However, the primary hazard risks will gradually
shift toward excessive rainfall early next workweek, as trailing
moisture from Invest 96L increases the potential for showers and
thunderstorms, thereby raising the risk of flooding. A moderate
risk of rip currents will return by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-090915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
515 AM AST Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive heat concerns are expected to persist throughout the
forecast period. However, the primary hazard risks will gradually
shift toward excessive rainfall early next workweek, as trailing
moisture from Invest 96L increases the potential for showers and
thunderstorms, thereby raising the risk of flooding. A moderate
risk of rip currents will return by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 8, 2:53 PM AST, 22 minutes before
Special Weather Statement
National Weather Service San Juan PR
253 PM AST Fri Aug 8 2025

PRZ009-082000-
Western Interior PR-
253 PM AST Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES OF WESTERN
INTERIOR THROUGH 400 PM AST...

At 252 PM AST, Doppler radar was tracking a strong thunderstorm
extending from Las Marias to Adjuntas. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1826 6661 1814 6667 1813 6672 1811 6673
      1813 6679 1817 6683 1814 6686 1816 6692
      1811 6692 1812 6698 1814 6698 1817 6705
      1820 6702 1823 6705 1830 6704
TIME...MOT...LOC 1852Z 082DEG 2KT 1820 6683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Utuado

When
August 8, 3:15 PM AST to 3:17 PM AST
Where
Utuado County, 1.62 mi SSW of Utuado to 1.63 mi SSW of Utuado
Cause
Heavy Rain
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
18.250, -66.712

A small landslide was reported at PR-523, km 2.7. A tree was carried down by the landslide, and it got tangled between the power lines.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292551.